Hail, Menard
- When
- April 20, 4:05 PM CST
- Where
- Menard County, Menard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.920, -99.780
Isolated to scattered thunderstorms developed across portions of the Heartland into the northwest Hill Country along a cold front and a dryline. Isolated severe thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated to scattered thunderstorms developed across portions of the Heartland into the northwest Hill Country along a cold front and a dryline. Isolated severe thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 20, 1:14 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 214 PM CDT Thu Apr 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 119 PM CDT Thu Apr 20 2023 ...Severe storms possible across the Northwest Hill Country and Heartland this afternoon and evening... Current surface/visible satellite data, indicates a cold front moving south across the area early this afternoon. The cold front is near a San Angelo to Brownwood line. Also, a dryline is moving into the western Northern Edwards Plateau. To the south and east of these boundaries, the warm sector has dewpoints in the mid 60s and strong instability. Also, good deep layer shear(effective 30 to 40 knots) across this area. Expect isolated to scattered thunderstorms to develop in the warm sector, mainly south and east of an Sonora to San Angelo to Cross Plains line. Due to the excellent near storm environment(thermodynamics and wind ahead), some storms may be severe this afternoon through mid evening and more numerous over the Heartland and Northwest Hill Country. The main hazards will be very large hail(2 inch diameter or greater), damaging winds and isolated tornadoes. The threat of severe weather will be over with by midnight, but isolated to scattered showers and a few thunderstorms are still possible across the eastern half of the area after midnight. Please stay updated on the latest weather information this afternoon and tonight, especially watches and convective warnings. Also, have many sources/ways to receive warnings. The weather looks quiet on Friday. && .LONG TERM... (Friday night through next Wednesday) Issued at 119 PM CDT Thu Apr 20 2023 Stronger cold front arrives Saturday, bringing a cooler air mas and a chance for rain to the area for Sunday and Monday. Warm moist air from the Gulf runs up and over this boundary starting Sunday, with increasing cloud cover and showers and storms increasing by afternoon. Model blends have highs on Sunday in the 50s and 60s but some of the models like the NAM keeps the Big Country and Concho Valley in the 40s or lower 50s. Staying this cool is certainly possible given the conditions but it will toke the rain being fairly widespread in the afternoon to make sure it happens. Will stay with model blends for now but will take a better look tomorrow once we get the severe storm threat out of the area today. Somewhat warmer conditions return for next week, but with the models suggesting a developing deep upper level trough over the Rockies and Southern Plains, shower and storm chances will continue into Monday before pushing northeast of the area for mid week. Highs back in the mid 80s for Tuesday. && .AVIATION... (18Z TAFS) Issued at 1149 AM CDT Thu Apr 20 2023 Expect isolated to scattered thunderstorms to develop this afternoon and evening mainly south and east of an Sonora to San Angelo to Brownwood line. Going with VCTS at the southeast terminals and will keep an eye on radar trends for possible amendments. Also, a few storms may be severe. Otherwise, expect mainly VFR conditions with MVFR ceilings at the KJCT and KBBD terminals late tonight. && .PRELIMINARY POINT TEMPS/POPS... Abilene 50 74 50 80 / 30 10 0 10 San Angelo 56 79 50 86 / 10 10 0 10 Junction 59 82 51 85 / 40 10 0 10 Brownwood 54 77 48 80 / 40 20 0 10 Sweetwater 51 74 51 81 / 10 0 0 10 Ozona 57 81 51 85 / 10 0 0 10 Brady 57 77 51 81 / 40 10 0 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...21 LONG TERM....07 AVIATION...21
Hazardous Weather Outlook National Weather Service San Angelo TX 251 PM CDT Thu Apr 20 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-212000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 251 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, some of which will likely be severe, will be likely across the Heartland and Hill Country through early this evening, mainly south of a San Angelo to Brownwood line. Large hail and damaging winds will be the main threat. A Severe Thunderstorm Watch has been issued. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a Marginal Risk for severe storms on Saturday. The main concerns are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation has already been requested for late this afternoon and early evening.
Special Weather Statement
National Weather Service San Angelo TX
428 PM CDT Thu Apr 20 2023
TXZ073-168-202215-
Menard TX-Concho TX-
428 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern Menard
and south central Concho Counties through 515 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Sol Mayer, or near Fort Mckavett, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Menard, Fort Mckavett, Live Oak, Camp Sol Mayer, Us-
83 Near The Menard-Concho County Line and The Intersection Of Us-
83 And Highway 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3082 10012 3093 10012 3122 9988 3103 9960
3095 9961 3074 10002
TIME...MOT...LOC 2127Z 225DEG 26KT 3087 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service San Angelo TX
501 PM CDT Thu Apr 20 2023
TXZ154-155-170-202245-
Mason TX-McCulloch TX-San Saba TX-
501 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southeastern
McCulloch, northeastern Mason and southwestern San Saba Counties
through 545 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredonia, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Fredonia and Pontotoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3092 9889 3092 9896 3090 9897 3088 9910
3106 9915 3119 9877 3096 9863
TIME...MOT...LOC 2200Z 251DEG 27KT 3100 9906
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe San Angelo radar (KSJT), 84 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096891.